×

Robust fixed stress splitting for Biot’s equations in heterogeneous media. (English) Zbl 1383.74025

Summary: We study the iterative solution of coupled flow and geomechanics in heterogeneous porous media, modeled by a three-field formulation of the linearized Biot’s equations. We propose and analyze a variant of the widely used Fixed Stress Splitting method applied to heterogeneous media. As spatial discretization, we employ linear Galerkin finite elements for mechanics and mixed finite elements (lowest order Raviart-Thomas elements) for flow. Additionally, we use implicit Euler time discretization. The proposed scheme is shown to be globally convergent with optimal theoretical convergence rates. The convergence is rigorously shown in energy norms employing a new technique. Furthermore, numerical results demonstrate robust iteration counts with respect to the full range of Lamé parameters for homogeneous and heterogeneous media. Being in accordance with the theoretical results, the iteration count is hardly influenced by the degree of heterogeneities.

MSC:

74F10 Fluid-solid interactions (including aero- and hydro-elasticity, porosity, etc.)
74A10 Stress
74E05 Inhomogeneity in solid mechanics
76S05 Flows in porous media; filtration; seepage

Software:

DUNE
PDF BibTeX XML Cite
Full Text: DOI Link

References:

[1] Showalter, R., Diffusion in poro-elastic media, J. Math. Anal. Appl., 251, 1, 310-340, (2000) · Zbl 0979.74018
[2] Settari, A.; Mourits, F. M., A coupled reservoir and geomechanical simulation system, SPE J., 3, 3, 219-226, (1998)
[3] Phoon, K. K.; Toh, K. C.; Chan, S. H.; Lee, F. H., An efficient diagonal preconditioner for finite element solution of biot’s consolidation equations, Int. J. Numer. Methods Eng., 55, 4, 377-400, (2002) · Zbl 1076.74558
[4] White, J. A.; Borja, R. I., Block-preconditioned Newton-Krylov solvers for fully coupled flow and geomechanics, Comput. Geosci., 15, 4, 647, (2011) · Zbl 1367.76034
[5] Haga, J. B.; Osnes, H.; Langtangen, H. P., Efficient block preconditioners for the coupled equations of pressure and deformation in highly discontinuous media, Int. J. Numer. Anal. Methods Geomech., 35, 13, 1466-1482, (2011)
[6] J.J. Lee, K.-A. Mardal, R. Winther, Parameter-robust discretization and preconditioning of Biot’s consolidation model, 2015. arXiv:1507.03199 [math.NA] · Zbl 1381.76183
[7] Castelletto, N.; White, J. A.; Tchelepi, H. A., Accuracy and convergence properties of the fixed-stress iterative solution of two-way coupled poromechanics, Int. J. Numer. Anal. Methods Geomech., 39, 14, 1593-1618, (2015)
[8] Castelletto, N.; White, J. A.; Ferronato, M., Scalable algorithms for three-field mixed finite element coupled poromechanics, J. Comput. Phys., 327, 894-918, (2016) · Zbl 1373.76312
[9] White, J. A.; Castelletto, N.; Tchelepi, H. A., Block-partitioned solvers for coupled poromechanics: A unified framework, Comput. Methods Appl. Mech. Engrg., 303, 55-74, (2016)
[10] J. Kim, H.A. Tchelepi, R. Juanes, Stability, Accuracy, and Efficiency of Sequential Methods for Coupled Flow and Geomechanics. Society of Petroleum Engineers, 2011. http://dx.doi.org/10.2118/119084-PA · Zbl 1228.74106
[11] Mikelić, A.; Wheeler, M. F., Convergence of iterative coupling for coupled flow and geomechanics, Comput. Geosci., 17, 3, 455-461, (2013) · Zbl 1392.35235
[12] Mikelić, A.; Wang, B.; Wheeler, M. F., Numerical convergence study of iterative coupling for coupled flow and geomechanics, Comput. Geosci., 18, 3, 325-341, (2014) · Zbl 1386.76115
[13] Biot, M., General theory of three-dimensional consolidation, J. Appl. Phys., 12, 2, 155-164, (1941) · JFM 67.0837.01
[14] Coussy, O., Mechanics of porous continua, (1995), Wiley
[15] Thomas, J., Sur l’analyse numérique des méthodes d’éléments finis hybrides et mixtes, (1977), Thése d’Etat, Université Pierre & Marie Curie, Paris
[16] Bastian, P.; Blatt, M.; Dedner, A.; Engwer, C.; Klöfkorn, R.; Kornhuber, R.; Ohlberger, M.; Sander, O., A generic grid interface for parallel and adaptive scientific computing. part II: implementation and tests in DUNE, Computing, 82, 2-3, 121-138, (2008) · Zbl 1151.65088
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.